Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 10, NWS Jackson, KY

February 28, 2021Breathitt County, Kentucky

NWS Jackson, KY issued this river flood advisory at Feb 28, 2021, 10:28 AM EST for Breathitt County, Kentucky. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Feb 28, 2021, 10:28 AM EST (15:28 UTC)
Expired
Feb 28, 2021, 8:17 PM EST
In force
10 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 19 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Fork Kentucky River at Jackson (JKNK2).

Action stage
23 ft
Minor stage
29 ft
Moderate stage
31 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03280000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

299 
WGUS83 KJKL 281528
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1028 AM EST Sun Feb 28 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  North Fork Kentucky River at Jackson affecting Breathitt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 5 pm.

&&


KYC025-010330-
/O.NEW.KJKL.FL.Y.0010.210228T1528Z-210303T0600Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1028 AM EST Sun Feb 28 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the North Fork Kentucky River at Jackson.
* From this morning to late Tuesday night.
* At 10:00 AM EST Sunday the stage was 22.9 feet.
* Action stage is 23.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 28.9 feet 
  early Monday afternoon.
* Impact...At 29.0 feet, Low lying areas flood. Water begins 
  inundating Wolverine Road just north of the Hays Depot bridge.

&&

LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
      3758 8349 3753 8364

$$

GEOGERIAN
2 follow-up statements
880 
WGUS83 KJKL 282055
FLSJKL

Flood Advisory
National Weather Service Jackson KY
355 PM EST Sun Feb 28 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  North Fork Kentucky River at Jackson affecting Breathitt County.

  South Fork Kentucky River at Oneida affecting Clay County.

  Levisa Fork Big Sandy River at Prestonsburg affecting Floyd 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 11 PM.

&&


KYC025-010900-
/O.CON.KJKL.FL.Y.0010.000000T0000Z-210303T0600Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
355 PM EST Sun Feb 28 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the North Fork Kentucky River at Jackson.
* Until late Tuesday night.
* At 3:00 PM EST Sunday the stage was 23.9 feet.
* Action stage is 23.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 28.9 feet 
  by early Monday afternoon.
* Impact...At 29.0 feet, Low lying areas flood. Water begins 
  inundating Wolverine Road just north of the Hays Depot bridge.

&&

LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
      3758 8349 3753 8364

$$

KYC071-010900-
/O.CON.KJKL.FL.Y.0009.000000T0000Z-210303T1800Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
355 PM EST Sun Feb 28 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Levisa Fork Big Sandy River at Prestonsburg.
* Until Wednesday afternoon.
* At 2:45 PM EST Sunday the stage was 27.9 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is expected to rise to a crest of 35.9 feet 
  by Monday evening.
  &&

LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256

$$

KYC051-010900-
/O.CON.KJKL.FL.Y.0008.000000T0000Z-210302T1800Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
355 PM EST Sun Feb 28 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the South Fork Kentucky River at Oneida.
* Until Tuesday afternoon.
* At 7:35 AM EST Sunday the stage was 27.1 feet.
* Action stage is 21.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 27.3 feet 
  early Monday afternoon.
* Impact...At 27.5 feet, Water covers Route 66 at the end of 
  Mulberry Street.

&&

LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375

$$

GEOGERIAN
712 
WGUS83 KJKL 010117
FLSJKL

Flood Advisory
National Weather Service Jackson KY
817 PM EST Sun Feb 28 2021

...The Flood Advisory is replaced with a River Flood Warning for the 
following rivers in Kentucky...

  North Fork Kentucky River at Jackson affecting Breathitt County.

KYC025-010230-
/O.CAN.KJKL.FL.Y.0010.000000T0000Z-210301T0117Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
817 PM EST Sun Feb 28 2021

...The Flood Advisory for the North Fork Kentucky River at Jackson 
has been replaced...

The Flood Advisory is replaced by a river flood warning for
  the North Fork Kentucky River at Jackson.
* At 8:00 PM EST Sunday the stage was 27.3 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise above flood stage just 
  after midnight tonight and continue to a crest of 33.2 feet Monday 
  evening. It will then fall below flood stage early Tuesday 
  afternoon.
  &&

LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
      3758 8349 3753 8364

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Feb 28, 7:39 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 28, 7:39 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
739 AM EST Sun Feb 28 2021

.UPDATE...
Issued at 738 AM EST SUN FEB 28 2021

The better moisture transport is shifting northward into northern
Kentucky and that is allowing the ongoing precipitation in eastern
Kentucky to wind down a bit. This will provide a bit of a lull to
the area before the front starts to move back south later on. We
have had many reports of flooding in Menifee county with the rain
overnight. With more rain moving in later, many areas are
certainly primed for flash flooding later on.

&&

.SHORT TERM...(Today through Monday)
Issued at 400 AM EST SUN FEB 28 2021

A warm front is lifting northward across east Kentucky early this
morning, with the rain shield now pushed northward into northern
and northeast Kentucky. Areas farther south are seeing a much
needed break from the heavier rain. The current trends are
expected to hold through early this afternoon, with the heavy rain
threat focused across the northern areas, particularly north of
the Mountain Parkway through the morning hours. Temperatures will
surge into the 60s today with some places likely reaching the
lower 70s. Breezy southwest winds are also expected with wind
gusts up to 25 mph at times.

A fast moving shortwave is expected to help push the boundary
back to the south as a cold front by late this afternoon. PW's
will surge to near 1.50 inches across much of the area which is
near record territory for late February. This will be a very moist
environment this front will be moving into. We are expecting at
least 1000 J/kg of MLCAPE to push as far northeast as south
central Kentucky this afternoon. This should aid in some robust
thunderstorm development this afternoon. Fortunately, the
instability axis weakens considerably as it gets into east
Kentucky. However, some good moisture flux from these storms will
likely penetrate deep into the area, setting the stage for some
very heavy rainfall this evening into tonight. Rainfall rates
could approach 1 inch per hour at times. Given our fairly low
flash flood guidance areawide, this could really cause some
problems as we head into the evening hours. However, the heavier
axis of rain does look to be more progressive which limit the the
heavier rainfall to some degree. The heavier rainfall axis will
shift south of the area by late evening, but some stratiform rain
will continue in the wake of the front through the overnight
hours, before tapering off from north to south late Sunday night
or early Monday. Given the strong flow aloft, if better
instability does develop into any portion of east Kentucky, a
threat for some strong winds will emerge with the thunderstorms.
The area is currently in a marginal risk for severe storms with
the instability being the key lacking factor right now.

Monday is shaping up to be drier, but cold advection behind the
exiting front will keep temperatures in the 40s (Nearly 25 degrees
colder than Sunday).

.LONG TERM...(Monday night through Saturday)
Issued at 502 AM EST SUN FEB 28 2021

Models seem to be coming into better agreement for the period.
Overall, conditions are looking quiet, with just one system to
contend with early on.

As the period starts, strong high pressure will be moving
southeast toward us with a reinforcing push of colder and drier
air. This will bring dry weather through at least Tuesday. An
upper level low currently near the Four Corners region will head
east across the southern CONUS, and represents what looks like our
only potential for precip in the long term period at this time.
The latest runs of the GFS and ECMWF now agree on most of the
precipitation with this system staying to our south. The NAM and
Canadian model still have precipitation extending further north
into our area. However, there is greater confidence in the ECMWF
and GFS, especially at that time range, and nothing more than
chance POPs are being used in the forecast, centered on late
Tuesday night. Once this system departs on Wednesday, another cold
front is expected to pass on Wednesday night and bring a
reinforcement of colder and drier air to finish the week. Another
system coming out of the southwest CONUS, which at one point
looked like it could affect us late in the week, now looks like
it will be slower and further south and probably not affect us
this week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 738 AM EST SUN FEB 28 2021

A period of VFR conditions will be seen this morning as the warm
front lifts north into northern Kentucky. This will also push the
rain farther north. Gusty southwest winds will be seen today with
some wind gusts up to 25 knots possible. A cold front will push
back south across the area this afternoon and evening, with heavy
rain again overspread east Kentucky. With the rain, IFR/MVFR
conditions will return with lower ceilings and visibilities. Some
thunderstorms are also possible this afternoon and early evening.
Some stronger winds could be seen with any storms this afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...KAS
SHORT TERM...JP
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Feb 28, 3:27 AM EST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson KY
327 AM EST Sun Feb 28 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
327 AM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Heavy rainfall, aided by a few thunderstorms, will remain focused
in areas north of the Mountain Parkway through early this
afternoon. The axis of heaviest rain and thunderstorms will then
push southeast across the rest of eastern Kentucky late this
afternoon through tonight. This rain will lead to a threat for
flooding of streams, creeks, and rivers. In addition, flash
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Flooding along portions of the Cumberland and Kentucky river
basins will continue through the early portion of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through tonight.

KAS/HAL

In the hours before

Local storm report, Feb 28, 7:38 AM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
738 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WALTERSVILLE            37.87N 83.93W
02/28/2021  M2.05 INCH       POWELL             KY   CO-OP OBSERVER

            TWENTY-FOUR HOUR RAINFALL TOTAL.

&&

TAB
Local storm report, Feb 28, 7:47 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
747 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      WALTERSVILLE            37.86N 83.94W
02/28/2021                   POWELL             KY   911 CALL CENTER

            ADAMS RIDGE WAS REPORTED AS HAVING WATER
            ACROSS THE ROAD AND AN ALTERNATE ROUTE IS
            BEING USED FOR PEOPLE TRAVELING THE ROAD.

&&

HAS
Local storm report, Feb 28, 8:06 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
806 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            VIRDEN                  37.88N 83.95W
02/28/2021                   POWELL             KY   911 CALL CENTER

            WATER WAS COVERING THE ROAD AT MILE MARKER
            16 ON MOUNTAIN PARKWAY. THE ROAD WAS NOT
            CLOSED.

&&

HAS
Local storm report, Feb 28, 8:22 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
822 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       CRESSY                  37.83N 84.03W
02/28/2021  M2.62 INCH       ESTILL             KY   CO-OP OBSERVER

            TWENTY-FOUR HOUR RAINFALL TOTAL.

&&

TAB
Local storm report, Feb 28, 8:27 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
827 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     FLOOD            WRIGLEY                 38.02N 83.27W
02/28/2021                   MORGAN             KY   911 CALL CENTER

            WATER WAS COVERING THE ROAD AT THE
            INTERSECTION OF HIGHWAY 711 AND HIGHWAY 7.
            THE ROAD WAS IMPASSIBLE.

&&

HAS
Local storm report, Feb 28, 10:26 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1026 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WHITLEY CITY            36.72N 84.48W
02/28/2021  E1.01 INCH       MCCREARY           KY   TRAINED SPOTTER

            TWENTY-FOUR HOUR RAINFALL TOTAL.

&&

TAB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 7:30 PM ESTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Pike3 hr
Feb 27, 10:04 PM ESTRiver Flood AdvisoryJKLFloyd48 hr
Feb 27, 10:35 PM ESTAreal Flood AdvisoryJKLClay, Knox, Leslie, Whitley3 hr
Feb 27, 11:00 PM ESTAreal Flood AdvisoryJKLBell, Harlan, Knox, McCreary, Wayne, Whitley3 hr
Feb 27, 11:51 PM ESTAreal Flood AdvisoryJKLBell, Harlan, Leslie, Letcher, Perry3 hr
Feb 27, 11:54 PM ESTAreal Flood AdvisoryJKLClay, Knott, Knox, Laurel, Leslie, Letcher and 6 more3 hr
Feb 28, 12:12 AM ESTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Letcher, Magoffin, Martin and 2 more3 hr
Feb 28, 12:19 AM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Estill, Jackson, Knott, Laurel and 7 more3 hr
Feb 28, 12:31 AM ESTFlash Flood WarningJKLBell, Clay, Knox, Laurel, Leslie, Perry and 1 more2 hr
Feb 28, 3:38 AM ESTAreal Flood AdvisoryJKLBath, Elliott, Estill, Menifee, Montgomery, Morgan and 1 more5 hr
Feb 28, 4:29 AM ESTAreal Flood WarningJKLClay, Knox, Leslie9 hr
Feb 28, 5:30 AM ESTFlash Flood WarningJKLEstill, Menifee, Montgomery, Morgan, Powell, Rowan4 hr
Feb 28, 6:46 AM ESTRiver Flood WarningJKLEstill, Powell3 days
Feb 28, 8:27 AM ESTAreal Flood WarningJKLElliott, Estill, Magoffin, Menifee, Morgan, Powell and 2 more6 hr
Feb 28, 9:34 AM ESTAreal Flood WarningJKLEstill, Menifee, Montgomery, Morgan, Powell, Rowan6 hr
Feb 28, 11:01 AM ESTRiver Flood WarningJKLWhitley4 days
Feb 28, 11:01 AM ESTRiver Flood WarningJKLKnox61 hr
Feb 28, 1:28 PM ESTAreal Flood AdvisoryJKLBreathitt, Estill, Jackson, Johnson, Lee, Magoffin and 6 more3 hr
Feb 28, 1:35 PM ESTAreal Flood AdvisoryJKLBreathitt, Floyd, Jackson, Johnson, Knott, Laurel and 7 more3 hr
Feb 28, 1:46 PM ESTAreal Flood AdvisoryJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more2 hr
Feb 28, 2:14 PM ESTAreal Flood WarningJKLBath, Elliott, Estill, Menifee, Montgomery, Morgan and 3 more24 hr
Feb 28, 4:01 PM ESTAreal Flood WarningJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more20 hr
Feb 28, 4:10 PM ESTAreal Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more6 hr
Feb 28, 4:16 PM ESTAreal Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Knott and 8 more6 hr
Feb 28, 4:31 PM ESTFlash Flood WarningJKLEstill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more6 hr
Feb 28, 5:34 PM ESTFlash Flood WarningJKLBreathitt, Estill, Jackson, Lee, Magoffin, Morgan and 4 more9 hr
Feb 28, 5:58 PM ESTFlash Flood WarningJKLFloyd, Johnson, Magoffin, Martin, Morgan, Pike9 hr
Feb 28, 6:21 PM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Floyd, Jackson, Knott, Laurel and 7 more2 hr
Feb 28, 6:37 PM ESTSpecial Weather StatementJKLPulaski38 min
Feb 28, 6:46 PM ESTFlash Flood WarningJKLBreathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more8 hr
Feb 28, 6:46 PM ESTSpecial Weather StatementJKLClay, Jackson, Laurel44 min
Feb 28, 6:52 PM ESTFlash Flood WarningJKLBreathitt, Floyd, Knott, Magoffin, Owsley, Pike8 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.